Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Pocatello, ID

June 20, 2004Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 20, 2004, 1:52 PM MDT for Bonneville County, Idaho. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 1:52 PM MDT (19:52 UTC)
Expired
Jun 20, 2004, 2:50 PM MDT
In force
58 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 63 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS55 KPIH 201952
SVRPIH
IDC019-202050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
150 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BONNEVILLE COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF IDAHO FALLS

* UNTIL 250 PM MDT

* AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES NORTHWEST OF IDAHO FALLS...AND MOVING
  SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UCON...IONA AND AMMON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4363 11241 4350 11250 4336 11184 4362 11180

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM MDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 20, 3:15 AM MDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT SUN JUN 20 2004

.DISCUSSION...
LATEST WATER VAPOR SATELLITE IMAGERY CONTINUES TO SHOW BLOCKY HIGH
POSITIONED ALONG NW BRITISH COLUMBIA COAST THIS MORNING WITH BOOKEND
LOWS POSITIONED OVER ERN PACIFIC NEAR 42/146 WELL OFF WASHINGTON
COAST AND WEST-EAST ELONGATED TROUGH OVER SE WASHINGTON. CONVECTIVE
ACTIVITY APPEARED TO BE LIMITED ACROSS NRN ZONES SATURDAY AFTERNOON
DUE TO DRIER AIR MASS WHILE SEVERE THUNDERSTORMS ERUPTED ACROSS SRN
ZONES IN THE EVENING IN DEEPER LOOKING MOISTURE FIELD AHEAD OF A
300MB SHORT-WAVE CAPTURED WELL BY BOTH ETA/AVN.  THIS WAVE TO EXIT
EAST OF REGION BY 12Z AS REMAINS OF UPPER TROUGH OVER SE WASHINGTON
SHEARS EAST THROUGH REGION TODAY.  IR AND 11-3.9 SATELLITE IMAGERY
ALREADY SHOWING SOME ENHANCEMENT OF CLOUDS OVER WRN/CNTRL ZONES
AHEAD OF APPROACHING UPPER TROUGH WHILE RADAR CONTINUES TO SHOW WEAK
ECHOES EXPANDING WITHIN SNAKE PLAINS UNDER THIS CLOUD MASS. THUS
WILL CONTINUE WITH ISOLATED SHOWERS THIS MORNING. UPPER JET EXPECTED
TO PUNCH EAST THROUGH SNAKE PLAINS TODAY WITH GOOD SHEAR AND RIGHT
REAR QUADRANT SETTLING ACROSS SRN ZONES.  MESO-ETA APPEARS TO PUT
BEST FORCING/SHEAR ALONG AND SOUTH OF THE SRN IDAHO BORDER TODAY
WHILE CONVECTION FIRES UNDER 500MB COLD POOL CENTERED OVER ISLAND
PARK THIS AFTERNOON. AIRMASS STABILIZES QUICKLY OVERNIGHT AS DRY NNW
FLOW SETTLES ACROSS FORECAST AREA AND CONTINUES THROUGH MONDAY. WILL
HOLD ONTO A SLIGHT CHANCE MENTION OF AFTERNOON CONVECTION ACROSS ERN
ZONES TUESDAY AS AVN SHOWING SOME DESTABILIZATION IN THAT AREA.
CLOSED LOW OVER ERN PAC EXPECTED TO EDGE CLOSER TO THE BC COAST BY
WEDNESDAY WITH UPPER RIDGE BUILDING ACROSS WESTERN STATES FOR
WARM/DRY CONDITIONS. EXTENDED MODELS SHOW RIDGE HOLDING FIRM THROUGH
AT LEAST FRIDAY BEFORE GRADUALLY WEAKENING NEXT WEEKEND AS PACIFIC
NW LOW RETROGRADES WEST TO A POSITION FURTHER OFF THE COAST ALLOWING
FOR THE POSSIBILITY OF CONVECTION TO RETURN TO THE FORECAST AREA.
DAY SHIFT PREFERRED TO CONTINUE DRY FORECAST AND SEE NO NEED TO
ADJUST AT THIS TIME. HUSTON
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 20, 4:00 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT SUN JUN 20 2004

IDZ017>023-031-032-211200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
400 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A STRONG UPPER JET
WILL PUNCH EAST THROUGH THE FORECAST AREA TODAY.  UPWARD LIFT IN THE
RIGHT REAR QUADRANT OF THE JET ALONG WITH AMPLE SHEAR SHOULD HELP TO
PRODUCE ORGANIZED CONVECTION ALONG AND SOUTH OF THE SOUTHERN IDAHO
BORDER THIS AFTERNOON. INCREASING INSTABILITY ASSOCIATED WITH A COLD
POOL ALOFT WITH SETTLE OVER THE ISLAND PARK AREA TO HELP INITIATE
CONVECTION IN THAT REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:19 PM MDTSevere Thunderstorm WarningPIHCassia41 min
Jun 19, 7:54 PM MDTSevere Thunderstorm WarningPIHCassia36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.